Can Ibuprofen Worsen Tinnitus?

  1. Ibuprofen and Tinnitus

Almost everyone is bound to experience temporary hearing loss or ringing in the ears after a loud event, such as a concert or live sports game. This condition is called tinnitus. People experiencing tinnitus may hear ringing, buzzing, or whistling in their ears. The condition may be temporary, chronic (lasting more than six months), or semi-permanent. Tinnitus can develop due to illness, hearing loss, physical damage to the ear, or the natural aging process. However, did you know that certain medications can also trigger tinnitus?

Ibuprofen and Tinnitus

Research studies show that prolonged use of non-steroidal anti-inflammatory drugs (NSAID), such as ibuprofen, can lead to episodes of tinnitus in 1-3% of the population who take it. Among those who already have the condition, NSAID use may worsen existing symptoms. Scientists believe this occurs because NSAIDs target a vital acid that moderates blood flow to the inner ear, although more research is needed to determine the exact cause. Other NSAIDs known to trigger symptoms include aspirin and acetaminophen.

In most cases of NSAID-induced tinnitus, the symptoms emerge after patients take larger doses than normal, such as directly after surgery or a severe injury. For most people, symptoms usually wane after they stop taking NSAIDs.

Treating Tinnitus

Unfortunately, there’s no cure or drug treatment for tinnitus. However, there are multiple proven strategies for managing symptoms. No two people experience the condition the same way, so strategies that work for one person may not work for others. Some people may even need to experiment with different combinations of treatments before they find something that works for them. While daunting, this usually means that tinnitus is pretty easy to manage once you find the treatment that works for you.

Cognitive-behavioral therapy can help patients learn coping strategies to distract their minds from the auditory symptoms of tinnitus. People with severe cases may benefit from a hearing aid, which helps by amplifying outside noises. Fortunately, Beltone offers a Tinnitus Calmer App to mask the ringing sounds and help to drown out tinnitus symptoms.

What to Do if You Have Tinnitus

If you begin experiencing ringing, buzzing, or whirring in the ears, it may be a sign of hearing loss or damage. Therefore, it’s important to see a specialist to evaluate the severity of your symptoms and discuss the next steps. They can help determine the cause and recommend various treatments so you can continue to enjoy your current quality of life.

Call Us Today

Luckily for us, this condition is very common and easy to manage. It is 100% possible to live a normal, fulfilling life with or without a diagnosis of tinnitus. If you are experiencing tinnitus symptoms, contact the friendly experts at Beltone Dallas Fort Worth.